J Med Case Rep. 2020 Dec 4;14(1):235. doi: 10.1186/s13256-020-02525-3.
BACKGROUND: Pseudobulbar affect is a very distressing and underdiagnosed neuropsychiatric disorder that causes contextually inappropriate episodes of laughing and crying and general emotional incontinence. Although many proposed etiologies exist, the most widely accepted theory espouses the disruption of a corticopontine-cerebellar circuit that governs the modulation of emotional response. Pseudobulbar affect is commonly diagnosed secondary to primary neurological disorders such as amyotrophic lateral sclerosis, multiple sclerosis, and traumatic brain injury. Traditional pharmacological treatment of pseudobulbar affect is largely comprised of antidepressant therapy, including tricyclic antidepressants such as amitriptyline and selective serotonin reuptake inhibitors such as fluvoxamine. However, neither of these medication classes has been studied for the treatment of pseudobulbar affect in controlled trials, and their utility remains questionable.
CASE PRESENTATION: We describe a case of a 62-year-old Caucasian man with history of traumatic brain injury, ischemic brainstem stroke, and depression who developed intractable pseudobulbar affect. This patient’s intensely distressing symptoms were not alleviated by amitriptyline. However, after being placed on fixed-dose 20 mg/10 mg dextromethorphan/quinidine (Nuedexta), our patient experienced complete resolution of his symptoms. He has experienced no deleterious side effects.
CONCLUSIONS: This case provides anecdotal evidence for the efficacy of dextromethorphan/quinidine in the treatment of pseudobulbar affect with remarkably swift and complete cessation of symptoms. As a secondary point, it is worth noting that our patient had experienced two devastating neurological traumas, both in anatomical areas that have been implicated in the corticopontine-cerebellar circuit thought to be responsible for pseudobulbar affect. However, only the second trauma, an acute left pontine infarction, produced symptoms of emotional disinhibition. The authors hope that reporting this case will provide both context for physicians managing this condition and hope for patients with this socially and psychiatrically damaging disease.